Yesterday, I made a huge mistake while starting dialysis.
There are two injections that I need to use while starting dialysis. One is Xylocaine which is an anesthetic that I usually take in an insulin syringe, about 0.35 ml, and inject a little in the arterial and venous sites to help reduce the pain while cannulating myself. The other is heparin of which I take about 2 ml, dilute to a total of 12 ml with saline and then put the syringe in its place in the heparin pump. When dialysis is about to start I give a bolus shot of 6 ml of the diluted heparin and then for the rest of the treatment the pump injects heparin at the rate of about 1 ml per minute. This is primarily to prevent the blood from clotting.
Yesterday, I had finished injecting the Xylocaine and did the cannulation. Both the bottles are always next to each other on my bed next to which I start my dialysis. The next step was to take 2 ml of heparin. I was not focusing on what I was doing. My mind was on the new job I was about to take up. The different options in front of me. The pros and cons of each.
Instead of taking heparin, I took 2 ml of Xylocaine!
I did not realize this at all. I diluted the xylocaine to 12 ml like I would do with heparin and put the syringe in the heparin pump and also gave a bolus shot of 6 ml.
I continued the rest of the process. However, when the dialysis session had started, I was putting the bottles and other stuff back into the trolley that is meant for all my supplies. At that point I noticed that the heparin bottle was full. I was shocked.
I then realized that I probably took xylocaine instead of heparin. I was terrified. I broke into a sweat. I shouted out to my brother. I asked him to give me my cell phone from which I called my tech and asked him what to do. He asked me to empty the syringe that had xylocaine and take 2 ml of heparin as usual and ignore the fact that I had used xylocaine.
I removed the syringe from the heparin pump and then took 2 ml of heparin. But the line I used to draw saline from usually had blood in it because dialysis had already started. So, to my horror the heparin syringe now had blood in it because I used the same line to draw the saline. I panicked further.
I anyway gave the bolus shot of heparin and the dialysis continued.
When the tech came, he checked everything and said it was all right. The blood would not clot even in the syringe because it was anyway mixed with heparin. I was worried about the xylocaine that mistakenly went into my bloodstream. I called my aunt who is a doctor and checked with her about it.
She asked me how long it was since this happened. I told her it was about half an hour. She said if nothing has happened in half an hour, it should be ok. And, she recollected, they did give xylocaine IV sometimes in arythmia or irregular heart beats in some patients.
Well, I'm writing this today, so everything was ok in the end.
But this whole experience was really scary. The problem was not the error. This kind of an error could have been committed by a dialysis nurse or tech too. The problem was that I did not know how to recover from the error. That is what scares me.
What I really need is good training for home hemo. Which is not yet available in India. I need to be trained to handle these kinds of situations. When will this become available? Not very soon, I'm afraid. There are hardly any people doing home hemo on their own. This is not a priority for the medical community. When there are people who die due to the lack of dialysis itself, expecting the system to have training for home hemo is not realistic.